Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 197, NWS Hastings, NE

June 30, 2014Valley County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 30, 2014, 1:40 AM CDT for Valley County, Nebraska. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2014, 1:40 AM CDT (06:40 UTC)
Expired
Jun 30, 2014, 2:30 AM CDT
In force
50 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Valley County, NE

The radar

The North Platte radar (KLNX), 139 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 1:02 AM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2014-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2014-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3062 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:11 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 30, 12:11 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1211 AM CDT MON JUN 30 2014

.UPDATE...
ISSUED AT 928 PM CDT SUN JUN 29 2014

INCREASED POPS ACROSS FAR NORTHERN KANSAS AND MUCH OF SOUTH
CENTRAL NEBRASKA...ESPECIALLY IN THE TRI CITIES AREA. FORECAST
MODELS CONTINUE TO INDICATE A WELL PLACED LOW LEVEL JET WITH
CONVERGENCE ALONG THE NOSE OF THIS JET CENTERED OVER OUR FORECAST
AREA AFTER MIDNIGHT. THE HRRR IS THE FURTHEREST SOUTH WITH THE
CONVECTION FOCUSING THE HEAVIEST CONVECTION OVER NORTH CENTRAL
KANSAS AND THE FAR SOUTHERN TIER OF NEBRASKA COUNTIES AFTER
MIDNIGHT. THE NAM...RAP...AND SREF FOCUS THE CONVECTION A LITTLE
FURTHER NORTH CENTERING THE HIGHEST POPS OVER THE TRI CITIES
BETWEEN 3 AM AND 7 AM. WILL FOLLOW THE CONSENSUS GUIDANCE WITH THE
HIGHEST POPS ACROSS SOUTH CENTRAL NEBRASKA. THUNDERSTORMS SHOULD
BEGIN TO FORM ANYTIME AFTER 10 PM ACROSS SOUTHWEST NEBRASKA NEAR
THE KANSAS STATE LINE AND THEN TRACK EAST POSSIBLY BUILDING SOUTH
INTO NORTHERN KANSAS. SOUNDINGS INDICATE SIGNIFICANT ELEVATED
INSTABILITY WITH OVER 3000 J/KG OF CAPE FROM AN ELEVATED PARCEL.
THE COMBINATION OF HIGH INSTABILITY AND DEEP LAYER WIND SHEAR TO
NEAR 50 KTS WILL CERTAINLY SET THE STAGE FOR THE POSSIBILITY OF A
LATE NIGHT SEVERE WEATHER EVENT. WOULD NOT BE SURPRISED TO SEE
SOME GOLF BALL SIZED OR EVEN LARGER HAIL REPORTS DURING THE
MIDDLE OF THE OVERNIGHT PERIOD.

UPDATE ISSUED AT 631 PM CDT SUN JUN 29 2014

DESPITE THE HIGH INSTABILITY AND STRONG VERTICAL WIND SHEAR...IT
APPEARS THAT THE LACK OF GOOD FORCING HAS BEEN WINNING OUT THIS
EVENING AND THUS WE HAVE SEEN NO CONVECTIVE DEVELOPMENT ACROSS OUR
AREA. THE ONLY THUNDERSTORMS HAVE BEEN EAST OF OUR FORECAST AREA
WHERE THE FORCING IS BETTER. WE ARE COLLABORATING WITH THE SPC ON
TRIMMING SOME OF THE WESTERN COUNTIES FROM OUR TORNADO WATCH. IT
SEEMS LIKELY AT THIS POINT IN TIME THAT MOST OF OUR TORNADO WATCH
WILL BE CANCELED EARLY UNLESS WE START TO SEE SOMETHING DEVELOP
SOON.

WE WILL SEE BETTER FORCING BY LATE EVENING ASSOCIATED WITH THE
INCREASING LOW LEVEL JET WHICH WILL NOSE INTO OUR FORECAST AREA IN
NEAR TEXT BOOK FASHION FOR AN INCREASING THREAT OF ELEVATED
STRONG TO SEVERE THUNDERSTORMS PRIMARILY AFTER 10 PM. WOULD NOT BE
SURPRISED IF A SEVERE THUNDERSTORM WATCH ENDS UP BEING NEEDED
AS WE HEAD TOWARDS MIDNIGHT OR INTO THE PRE DAWN HOURS OF EARLY
MONDAY MORNING.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 332 PM CDT SUN JUN 29 2014

MAIN FORECAST CONCERN WILL BE THUNDERSTORMS THROUGH MONDAY MORNING.

CLOUDS FROM THE MORNING CONVECTION HAVE MAINLY CLEARED OUT OF THE
FORECAST AREA DURING THE EARLY AFTERNOON. A FEW CUMULUS HAVE
STARTED TO DEVELOP BUT NONE OF THEM HAVE MUCH VERTICAL EXTENT

AN UPPER LEVEL WAVE WILL BE MOVING THROUGH THE FORECAST AREA THIS
AFTERNOON AND INTO THE EVENING HOURS. THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON IN THE VICINITY OF THE UPPER LEVEL WAVE.
THERE IS OVER 4000 J/KG MU CAPE THIS AFTERNOON AND WITH THE SUNSHINE
THE ATMOSPHERE IS DESTABILIZING AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON. EXPECT THAT MOST OF THE THUNDERSTORMS SHOULD
MOVE OFF TO THE EAST FAIRLY QUICKLY...MOVING OUT OF THE AREA DURING
THE EVENING. THIS AFTERNOON AND EVENING EXPECT THERE COULD BE HAIL
AND WINDS THE PRIMARY THREAT...BUT AN ISOLATED TORNADO IS NOT OUT OF
THE QUESTION.

LATER TONIGHT ANOTHER UPPER LEVEL WAVE WILL MOVE INTO THE AREA AND
BRING ANOTHER CHANCE FOR SOME THUNDERSTORMS LATER TONIGHT. MODELS
HAVE A FEW DIFFERENCES IN WHERE THE THUNDERSTORMS WILL BE WITH THE
SECOND ROUND OF STORMS. MOST OF THE MODELS TRY TO KEEP IT FURTHER TO
THE NORTH...BUT THE 4KM WRF...HRRR AND EVEN THE NAM KEEP IT A LITTLE
FURTHER SOUTH. WITH THAT IN MIND HAVE KEPT SOME LOWER POPS IN THE
SOUTH WITH HIGHER POPS IN THE NORTH. THIS COULD BRING SOME WIND AND
HEAVIER RAINS WHICH WOULD CAUSE SOME LOCALIZED FLOODING.

THE THUNDERSTORMS SHOULD LAST INTO MONDAY MORNING AGAIN BEFORE
MOVING OFF TO THE EAST. TEMPERATURES SHOULD BE A LITTLE COOLER
DURING THE DAY MONDAY.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 332 PM CDT SUN JUN 29 2014

THE BIGGEST ISSUE WILL BE PERIODIC THUNDERSTORM CHANCES FOR PARTS OF
THE CWA FOR THE BEGINNING AND LATTER PERIODS OF THE LONG TERM.

UPPER LEVEL FLOW WILL BE IN THE PROCESS OF AMPLIFYING...AS A RIDGE
DEVELOPS TO THE WEST AND A SHORTWAVE TROUGH MOVING
THROUGH/APPROACHING THE NORTH/CENTRAL PLAINS THAT WILL EVENTUALLY
SET UP A TROUGH IN THE EAST.

FOR MONDAY NIGHT...THERE COULD BE SOME SHOWERS AND THUNDERSTORMS IN
THE FAR SOUTHERN CWA IN NORTH CENTRAL KANSAS AS A LOW-LEVEL JET
DEVELOPS...WITH THE NOSE APPROACHING OUR SOUTHERN COUNTY WARNING
AREA. A STRONG STORM CAN NOT BE RULED OUT...BUT STORM PARAMETERS DO
NOT POINT TOWARD AN OVERWHELMING MOVE TOWARD MENTIONING SEVERE
WEATHER AT THIS TIME.

THE TROUGH SLIDING THROUGH ON TUESDAY IN THE NORTHERN/CENTRAL PLAINS
COULD HELP SPARK SOME SHOWERS AND THUNDERSTORMS FOR TUESDAY DURING
THE DAY ACROSS MAINLY OUR NEBRASKA COUNTIES...BUT AFTER THIS...A
SURFACE HIGH SLIDES AND WE SHOULD COOL OFF INTO THE 70S...STILL JUST
EAST OF THE DEVELOPING AND EXPANDING RIDGE...WITH ITS AXIS OVER THE
ROCKY MOUNTAINS.

THE RIDGE EXPANDS OVER OUR AREA AND WILL EFFECTIVELY SHUT OF THE
SPIGOT FOR A COUPLE OF DAYS...WHILE TEMPERATURES BEGIN TO MODERATE
ONCE AGAIN...TOWARD MORE NORMAL TEMPERATURES.

WE COULD GET SOME SHOWERS AND THUNDERSTORMS BY FRIDAY NIGHT WITH
ANOTHER LOW-LEVEL JET DEVELOPING...BUT STRONGER STORMS WILL PROBABLY
BE FARTHER NORTH WHERE THE NOSE OF THE JET WILL MORE LIKELY BE.

STORM CHANCES CONTINUE INTO THE WEEKEND AS A FEW WEAKNESSES IN THE
RIDGE ALLOW FOR SOME PERTURBATIONS TO POSSIBLY KICK UP A FEW
THUNDERSTORMS...BUT TEMPERATURES AT 700 MB APPROACHING 14 C INDICATE
THAT A HEALTHY CAP WILL BE IN PLACE AND COULD TAKE SOME WORK GETTING
THAT BROKEN. TEMPERATURES WARM UP TO SUMMER-TIME STANDARDS BY THE
WEEKEND WITH HIGHS IN THE MID 80S TO LOWER 90S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1209 AM CDT MON JUN 30 2014

VFR CONDITIONS EXPECTED THROUGH THE NEXT 24 HOURS.

CLOUDS NEAR 4000FT AGL WILL REMAIN POSSIBLE THROUGH TONIGHT. THE
SURFACE WILL REMAIN LIGHT AND VARIABLE TONIGHT...BECOMING
NORTH/NORTHWEST AT 19-21KTS DURING THE DAY MONDAY. SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE TONIGHT...BUT THE PROBABILITY OF
SUCH ACTIVITY AT GRI IS TOO LOW FOR INSERTION INTO THE TAF AT THIS
TIME. VISIBILITY RESTRICTION IS NOT EXPECTED THROUGH THE NEXT 24
HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...WESELY
SHORT TERM...JCB
LONG TERM...HEINLEIN
AVIATION...BRYANT
Hazardous weather outlook, Jun 30, 1:16 AM CDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
116 AM CDT MON JUN 30 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
116 AM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
TONIGHT. SEVERE WEATHER WILL BE POSSIBLE...PRIMARILY ACROSS
PORTIONS OF SOUTH CENTRAL NEBRASKA ALONG AND NORTH OF HIGHWAY 6.
HAIL TO AROUND THE SIZE OF GOLF BALLS AND THUNDERSTORM WIND GUSTS
TO AROUND 60 MPH WILL BE POSSIBLE IF SEVERE WEATHER IS REALIZED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL PERSIST INTO MONDAY MORNING OVER PORTIONS OF
THE OUTLOOK AREA. THERE IS POTENTIAL SOME STORMS MAY CONTINUE TO
BE SEVERE ALONG AND NORTH OF HIGHWAY 6 IN SOUTH CENTRAL NEBRASKA.
THE MAIN THREAT WILL BE FOR HAIL UP TO THE SIZE OF GOLF BALLS.

THUNDERSTORMS ARE POSSIBLE FOR PARTS OF NORTH CENTRAL KANSAS
MONDAY NIGHT.

THUNDERSTORMS ARE POSSIBLE FOR PARTS OF SOUTH CENTRAL NEBRASKA
TUESDAY AFTERNOON.

THUNDERSTORMS ARE POSSIBLE FOR PARTS OF THE OUTLOOK AREA FRIDAY
NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH THE OVERNIGHT
HOURS...PRIMARILY ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA ALONG
AND NORTH OF HIGHWAY 6.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT

In the hours before

Special weather statement, Jun 30, 12:07 AM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1207 AM CDT MON JUN 30 2014

NEZ072-082-300545-
FURNAS NE-GOSPER NE-
1207 AM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR GOSPER AND NORTHERN FURNAS
COUNTIES UNTIL 1245 AM CDT...

AT 1207 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MEDICINE CREEK RESERVOIR STATE RECREATION AREA...OR 13 MILES
NORTHEAST OF BARTLEY...MOVING EAST AT 40 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CAMBRIDGE...ARAPAHOE...ELWOOD...HOLBROOK...EDISON AND SMITHFIELD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4035 10020 4035 10010 4044 10009 4044 9998
      4063 9998 4060 9967 4019 9970 4020 10020
TIME...MOT...LOC 0507Z 270DEG 33KT 4040 10015

BRYANT
Special weather statement, Jun 30, 1:24 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
124 AM CDT MON JUN 30 2014

NEZ039-300700-
VALLEY NE-
124 AM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR VALLEY COUNTY UNTIL 200 AM CDT...

AT 122 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ALMERIA...OR 12 MILES WEST OF TAYLOR...MOVING SOUTHEAST AT 45 MPH.

THIS THUNDERSTORM WILL LIKELY MOVE INTO WEST OR NORTHWESTERN
PORTIONS OF VALLEY COUNTY AROUND 145 AM CDT. RESIDENTS IN THESE
LOCATIONS WILL NEED TO PREPARE FOR THE POSSIBILITY OF LARGE
HAIL...BRIEF BUT STRONG THUNDERSTORM WIND GUSTS...HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
ORD...ELYRIA AND FORT HARTSUFF STATE PARK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT MONDAY
MORNING FOR SOUTH CENTRAL NEBRASKA.

LAT...LON 4174 9877 4142 9881 4147 9921 4174 9921
TIME...MOT...LOC 0622Z 296DEG 38KT 4179 9962

BRYANT

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:07 AM CDTSpecial Weather StatementGIDGosper38 min
Jun 30, 1:24 AM CDTSpecial Weather StatementGIDValley36 min
Jun 30, 2:24 AM CDTSevere Thunderstorm WarningGIDGreeley, Valley21 min
Jun 30, 8:59 AM CDTSpecial Weather StatementGIDGreeley46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.